Alert archive / Florida / Tornado Warnings in 2009
Tornado Warning 15, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Aug 16, 2009, 4:58 PM EDT for Charlotte County, DeSoto County, Sarasota County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2009, 4:58 PM EDT (20:58 UTC)
- Expired
- Aug 16, 2009, 5:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Charlotte County, FL, DeSoto County, FL, Sarasota County, FL
The radar
The Tampa radar (KTBW), 87 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KTBW 162058
TORTBW
FLC015-027-115-162130-
/O.NEW.KTBW.TO.W.0015.090816T2058Z-090816T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
458 PM EDT SUN AUG 16 2009
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN DESOTO COUNTY IN FLORIDA.
NORTHERN CHARLOTTE COUNTY IN FLORIDA.
SOUTHEASTERN SARASOTA COUNTY IN FLORIDA.
* UNTIL 530 PM EDT
* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO NEAR CHARLOTTE HARBOR...OR NEAR PORT CHARLOTTE...MOVING
WEST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
CHARLOTTE HARBOR.
PORT CHARLOTTE.
NORTH PORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE PLEASE CALL
813-645-2323.
&&
LAT...LON 2693 8207 2695 8208 2695 8211 2694 8212
2695 8232 2715 8225 2703 8194 2696 8196
2692 8199
TIME...MOT...LOC 2058Z 109DEG 12KT 2697 8207
$$
JOHNSON2 follow-up statements
000
WWUS52 KTBW 162119
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
519 PM EDT SUN AUG 16 2009
FLC015-027-115-162130-
/O.CON.KTBW.TO.W.0015.000000T0000Z-090816T2130Z/
DESOTO FL-CHARLOTTE FL-SARASOTA FL-
519 PM EDT SUN AUG 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
SOUTHEASTERN SARASOTA...NORTHERN CHARLOTTE AND SOUTHWESTERN DESOTO
COUNTIES...
AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. LOCATED NEAR
PORT CHARLOTTE...MOVING WEST AT 15 MPH.
THE TORNADO WILL BE NEAR...
PORT CHARLOTTE.
NORTH PORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THE TORNADO GO TO A SMALL INTERIOR ROOM IN
A STRONG AND WELL CONSTRUCTED BUILDING. CARS AND MOBILE HOMES ARE NOT
SAFE IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR CULVERT AND
COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 2693 8207 2695 8208 2695 8211 2694 8212
2695 8232 2715 8225 2703 8194 2696 8196
2692 8199
TIME...MOT...LOC 2119Z 109DEG 12KT 2699 8214
$$
JOHNSON000
WWUS52 KTBW 162129
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
529 PM EDT SUN AUG 16 2009
FLC015-027-115-162139-
/O.EXP.KTBW.TO.W.0015.000000T0000Z-090816T2130Z/
DESOTO FL-CHARLOTTE FL-SARASOTA FL-
529 PM EDT SUN AUG 16 2009
...THE TORNADO WARNING FOR SOUTHEASTERN SARASOTA...NORTHERN CHARLOTTE
AND SOUTHWESTERN DESOTO COUNTIES WILL EXPIRE AT 530 PM EDT...
THE STORM WILL CONTINUE TO PRODUCE NON-SEVERE WEATHER OVER...
NORTH PORT.
LAT...LON 2693 8207 2695 8208 2695 8211 2694 8212
2695 8232 2715 8225 2703 8194 2696 8196
2692 8199
TIME...MOT...LOC 2129Z 109DEG 12KT 2700 8218
$$
JOHNSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:07 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 16, 2:07 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
207 PM EDT SUN AUG 16 2009
.SHORT TERM (TONIGHT - TUESDAY)...TROPICAL DEPRESSION FOUR WAS
UPGRADED TO TROPICAL STORM CLAUDETTE AND WILL KEEP A LARGE AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS MUCH OF THE OFFSHORE
WATERS THROUGH LATER TONIGHT. A LARGE CANOPY OF MID/UPPER LEVEL
CLOUDS IS EXTENDING INTO THE COASTLINE FROM PINELLAS NORTHWARD
THROUGH LEVY COUNTY. SUBSIDENCE WILL CONTINUE TO ESTABLISH OVER THE
EASTERN HALF OF THE PENINSULA WHILE CLAUDETTE DEPARTS TO OUR NW
TONIGHT. POTENTIAL FOR ISOLATED SHOWERS WILL REMAIN ACROSS THE CWA
THROUGH THE EVENING.
MEANWHILE...A TUTT LOW MOVES TO THE SOUTH OF THE STATE WITH
ADDITIONAL DRY AIR ALOFT BEHIND IT. CHANCES FOR RAIN DECREASE ON
MONDAY TO LOW END SCATTERED 30 PERCENT. L/L MOISTURE WILL REMAIN IN
PLACE AS THE SUBSIDENT AIRMASS ABOVE WILL CAP VERTICAL DEVELOPMENT
DURING THE AFTERNOON HOURS. THEREFORE...EXPECT A WARM AND HUMID DAY
TOMORROW WITH AFTERNOON HIGHS IN THE LOW TO MID 90S.
ON TUESDAY...WEAK LOW PRESSURE ALOFT DEVELOPS BEHIND THE TUTT
PASSAGE WITH MOST MODELS BRINGING BACK INCREASING POPS AS DL
MOISTURE COMBINES WITH SEA BREEZE BOUNDARIES FOR AFTERNOON SCATTERED
THUNDERSTORMS. WITH PREVAILING EASTERLIES...HIGHER CHANCES FOR
SHOWERS WILL BE TOWARDS THE COAST OVER THE TAMPA BAY AREA AND
SOUTHWARD. 40/50 PERCENT POPS EAST TO WEST REMAIN IN THE FORECAST
TUESDAY AFTERNOON.
&&
.LONG TERM (TUESDAY NIGHT - SUNDAY)...EASTERLY FLOW CONTINUES WITH
THE SURFACE RIDGE TO THE NORTH OF FLORIDA. THIS WILL LEAD TO LATE
AFTERNOON AND EVENING COASTAL SEA BREEZES WITH THUNDERSTORMS MORE
VIGOROUS NEAR THE COAST. THIS PATTERN CONTINUES INTO FRIDAY. BY
SATURDAY THE RIDGE OF HIGH PRESSURE BOTH SURFACE AND ALOFT WEAKENS
AND FLOW BECOMES WEAKER ALSO. FOR SATURDAY AND SUNDAY AFTERNOON EAST
AND WEST COAST SEA BREEZES WILL CONVERGE IN THE CENTRAL PENINSULA
WHERE THE BEST RAIN CHANCES WILL BE.
&&
.AVIATION... RAIN OFFSHORE ASSOCIATED WITH CLAUDETTE IS PRODUCING
SUBSIDENCE OVER THE PENINSULA AND LIMITING CONVECTIVE DEVELOPMENT
THIS AFTERNOON. EXPECT SOME LATE AFTERNOON DEVELOPMENT WITH SOME
MVFR CONDITIONS AT AIRPORTS...OTHERWISE MAINLY VFR EXPECTED.
&&
.MARINE...RECENTLY NAMED TROPICAL STORM CLAUDETTE...LOCATED SOME 40
MILES WEST OF THE OFFSHORE NORTHERN WATERS...WILL KEEP SMALL CRAFT
ADVISORY CONDITIONS OVER THE COASTAL WATERS NORTH OF ENGLEWOOD
TROUGH THE EVENING WITH WINDS OF 20 TO 30 KNOTS AND SEAS 5 TO 7
FEET. SPECIAL MARINE WARNINGS MAY BE NEEDED WITH STRONGER STORMS
THAT COULD PRODUCE GUSTY WINDS OF AROUND 40 KNOTS. CLAUDETTE IS
EXPECTED TO CONTINUE TO PULL AWAY FROM THE AREA WITH WINDS AND SEAS
SUBSIDING OVERNIGHT. STAY TUNED TO YOUR NOAA WEATHER RADIO FOR THE
LATEST BULLETINS FROM THE NATIONAL WEATHER SERVICE IN RUSKIN FLORIDA
AND THE LATEST BULLETINS ABOUT TROPICAL STORM CLAUDETTE FROM THE
NATIONAL HURRICANE CENTER IN MIAMI FLORIDA.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 91 77 91 / 20 30 20 50
FMY 75 93 76 92 / 20 30 20 50
GIF 75 94 74 93 / 20 30 20 40
SRQ 76 91 76 91 / 20 30 20 50
BKV 73 93 73 91 / 20 30 20 40
SPG 79 90 79 90 / 20 30 20 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20
NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...22/AR
LONG TERM/AVIATION...CPHazardous weather outlook, Aug 16, 3:27 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 327 PM EDT SUN AUG 16 2009 FLZ039-042-043-048>052-055>057-060>062-065-170730- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 327 PM EDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS EVENING. GUSTY WINDS...BRIEF HEAVY DOWNPOURS...AND DEADLY CLOUD TO GROUND LIGHTNING ARE THE PRIMARY THREATS. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH. ...RIP CURRENT IMPACT... INCREASED WINDS AND SEAS OVER COASTAL WATERS WILL CREATE A MODERATE RISK OF RIP CURRENTS TODAY AT BEACHES ALONG WEST CENTRAL AND SOUTHWEST FLORIDA. ...WIND AND SEA IMPACT... TROPICAL STORM CLAUDETTE OVER THE EASTERN GULF OF MEXICO WILL CREATE WINDS OF 20 TO 30 KNOTS ACROSS CENTRAL AND NORTHERN WATERS WITH GUSTS TO GALE FORCE. SEAS WILL REMAIN IN THE 5 TO 7 FOOT RANGE IN THE OFFSHORE WATERS. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING FOR THE COASTAL WATERS FROM ENGLEWOOD TO SUWANNEE RIVER. CONDITIONS WILL GRADUALLY IMPROVE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ...THUNDERSTORM IMPACT... DAILY SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THIS COMING WEEK ALONG SEA BREEZE BOUNDARIES. DEADLY CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE IN ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JOHNSON
In the hours before
Special weather statement, Aug 16, 3:47 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
347 PM EDT SUN AUG 16 2009
FLZ051-055-162030-
MANATEE-HILLSBOROUGH-
347 PM EDT SUN AUG 16 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HILLSBOROUGH AND
NORTHERN MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING NORTHWEST AT 20 MPH...WILL AFFECT FORT
LONESOME...WIMAUMA...SUN CITY CENTER AND RUSKIN
...UNTIL 430 PM EDT.
GUSTY WINDS UP TO 45 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 2773 8248 2776 8247 2776 8244 2780 8241
2784 8239 2788 8241 2798 8232 2770 8208
2752 8231 2773 8250
TIME...MOT...LOC 1947Z 135DEG 18KT 2771 8223
JOHNSONLocal storm report, Aug 16, 4:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
452 PM EDT SUN AUG 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TORNADO N CAPE CORAL 26.58N 81.99W
08/16/2009 LEE FL BROADCAST MEDIA
PUBLIC REPORTS OF TORNADO TOUCHDOWN IN CAPE CORAL AREA
&&
JOHNSONThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:23 PM EDT | Small Craft Advisory | TBW | 24 hr | |
| Aug 16, 3:11 AM EDT | Special Marine Warning | TBW | 109 min | |
| Aug 16, 4:58 AM EDT | Special Marine Warning | TBW | 2 hr | |
| Aug 16, 5:24 AM EDT | Special Marine Warning | TBW | 96 min | |
| Aug 16, 7:00 AM EDT | Special Marine Warning | TBW | 2 hr | |
| Aug 16, 3:47 PM EDT | Special Weather Statement | TBW | Hillsborough | 43 min |
| Aug 16, 4:44 PM EDT | Tornado Warning | TBW | Charlotte, Lee | 31 min |
| Aug 16, 4:48 PM EDT | Special Marine Warning | TBW | 27 min | |
| Aug 16, 5:09 PM EDT | Tornado Warning | TBW | Pasco | 39 min |
Nearby
Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.